Idaho, 2012

Flooding in Idaho, March 16, 2012

March 16, 2012 · NWS BOI · 2 events in 2 counties and zones

Heavy Rain caused flooding in and around the New Meadows, Yellowpine and Cascade areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Heavy Rain caused flooding in and around the New Meadows, Yellowpine and Cascade areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Mar 16, 2:58 AM MST, 2 minutes earlier.

Area forecast discussion, Mar 16, 2:58 AM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
358 AM MDT FRI MAR 16 2012

.SHORT TERM...TODAY THROUGH SATURDAY...SMALL STREAMS AND CREEKS
ACROSS BAKER COUNTY AND THE WEST CENTRAL MOUNTAINS WILL BE PRONE
TO FLOODING THIS MORNING. RAINFALL OF ONE TO LOCALLY TWO INCHES
OCCURRED IN THE LAST 24 HOURS FROM NE BAKER COUNTY...AND ACROSS AN
AREA NORTH OF ONTARIO TO CASCADE TO NE OF BOISE. HIGHEST AMOUNTS
WERE ACROSS THE WEISER BASIN BASIN. THE COLD FRONT IS OVER BAKER
COUNTY AS OF 330 AM WITH TEMPERATURES NEAR 32 AT 6500 FEET WHILE
IN THE BOISE MOUNTAINS AT 7500 FEET MID 30S WERE COMMON INCLUDING
AT BANNER SUMMIT. SNOWMELT AND EXCESSIVE RAIN ARE LIKELY CAUSING
SMALL STREAMS IN THESE AREAS TO REACH OR EXCEED BANKFULL. MAIN
STEM FLOODING IS EXPECTED ON THE WEISER RIVER NEAR WEISER. COOLING
WILL LESSEN SNOWMELT THE NEXT SEVERAL DAYS. WIDESPREAD SHOWERS
WILL LIFT ACROSS THE BOISE MOUNTAINS THIS MORNING. WIDESPREAD
SHOWERS WILL DEVELOP ON THE FRONT AS IT MOVES THROUGH THE AREA
TODAY. THE FRONT WILL STALL ACROSS NORTH NEVADA THIS EVENING THEN
LIFT ACROSS SW IDAHO TONIGHT...AS ANOTHER COLD FRONT SHIFTS INTO
SOUTH CENTRAL OREGON LATE TONIGHT. THIS SECOND FRONT WILL BE
ASSOCIATED WITH VERY COLD AIR ALOFT AND COOLING...BUT ENOUGH MILD
AIR LOOKS TO BE IN PLACE ACROSS THE MAGIC VALLEY SATURDAY
AFTERNOON FOR ISOLATED THUNDERSTORMS ON THE FRONT.

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY...A MAJOR COLD UPPER
LEVEL TROUGH OVER THE INTERMOUNTAIN REGION WILL KEEP HIGH
TEMPERATURES 5-10 DEGREES BELOW NORMAL SUNDAY THROUGH TUESDAY. LOWS
WILL BE 3-5 DEGREES BELOW NORMAL...WITH FROST OR FREEZING
TEMPERATURES IN THE LOWER VALLEYS DURING LATE NIGHT AND EARLY
MORNING HOURS. BY WEDNESDAY THE TROUGH WILL HAVE EXITED TO EAST
OF THE ROCKIES. THE RETURN OF MILD SOUTHWESTERLY FLOW ALOFT WILL
BRING TEMPERATURES BACK TO NEAR OR SLIGHTLY ABOVE NORMAL FOR TUESDAY
NIGHT THROUGH FRIDAY. THIS PATTERN WILL ALSO INCREASE THE CHANCES OF
SHOWERS...ESPECIALLY FOR EASTERN OREGON AND AREAS NORTH OF THE SNAKE
RIVER VALLEY. BY THE END OF THE PERIOD MODELS SHOW ANOTHER COLD
UPPER LEVEL TROUGH APPROACHING THE COAST.

&&

.AVIATION...WIDESPREAD SHOWERS WILL CONTINUE OVER MOST OF THE AREA
THROUGH SATURDAY. VALLEYS WILL BE MAINLY VFR WITH PERIODS OF MVFR
CEILINGS IN HEAVIER SHOWERS. IN THE MOUNTAINS EXPECT MVFR CEILINGS
WITH LOCAL IFR/LIFR CONDITIONS IN SNOW. SNOW LEVELS 5K-7K FEET
THROUGH FRIDAY NIGHT WILL LOWER TO THE VALLEY FLOORS SATURDAY
AFTERNOON FOLLOWING A STRONG COLD FRONT. PRECIPITATION WILL DECREASE
SATURDAY NIGHT...AND SUNDAY WILL BE MOSTLY VFR WITH SCATTERED SNOW
SHOWERS. SURFACE WINDS WILL BE EAST TO SOUTHWEST 10-20 KTS.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLOOD WARNING FOR THE WEISER RIVER NEAR WEISER UNTIL THIS
EVENING.
     FLOOD WATCH THROUGH THIS AFTERNOON IDZ011-013-033.
OR...FLOOD WATCH THROUGH THIS AFTERNOON ORZ062.

&&

WEATHER.GOV/BOISE

SHORT TERM...VM
LONG TERM....JT
AVIATION.....JT
Hazardous weather outlook, Mar 15, 4:20 AM MST, 22 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
520 AM MDT THU MAR 15 2012

IDZ011-013-028-ORZ062-161130-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-CAMAS PRAIRIE-BAKER COUNTY-
520 AM MDT THU MAR 15 2012 /420 AM PDT THU MAR 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO...WEST CENTRAL IDAHO AND NORTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MODERATE RAIN AT
TIMES TONIGHT WILL COMBINE WITH WARM TEMPERATURES TO INCREASE
RUNOFF INTO AREA CREEKS AND MAIN STEM RIVER SYSTEMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A COLD FRONT WILL
BRING A ROUND OF MODERATE SNOW FRIDAY ABOVE 3500 FEET FOLLOWED BY
COLDER AND UNSETTLED CONDITIONS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IDZ012-014>016-029-030-033-ORZ061-063-064-161130-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-OWYHEE MOUNTAINS-
SOUTHERN TWIN FALLS COUNTY-UPPER WEISER RIVER-HARNEY COUNTY-
MALHEUR COUNTY-LOWER TREASURE VALLEY OR-
520 AM MDT THU MAR 15 2012 /420 AM PDT THU MAR 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. GUSTY EAST TO
SOUTHWEST WINDS WILL BE ASSOCIATED WITH NUMEROUS RAIN SHOWERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A COLD FRONT WILL
CROSS THE AREA EARLY FRIDAY MORNING WITH A LIGHT DUSTING OF SNOW
POSSIBLE ABOVE 3500 FEET...INCLUDING BURNS AND BAKER CITY OREGON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Adams

When
March 16, 3:00 AM MST to 12:00 PM MST
Where
Adams County, New Meadows to 5 mi SW of New Meadows
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.970, -116.280

Several roads in New Meadows were flooded with water 1 to 2 feet deep including Hubbard Road and Main Street.

Flood, Valley

When
March 16, 6:00 AM MST to 3:00 PM MST
Where
Valley County, 5 mi E of Cascade to 5 mi N of Cascade
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.520, -115.928

State Highway 55 and numerous county roads were flooded with 1 to 2 feet of water flowing across the roads.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374125, 374126.